Ingredients of Motrin and Robitussin
The active ingredient of all Children’s Motrin products is ibuprofen. Robitussin has two products for children with different active ingredients. The active ingredient of Children’s Robitussin “Stubborn Cough” DM is dextromethorphan, while the active ingredients of Children’s Robitussin Cough and Cold are dextromethorphan and pseudoephedrine.
The FDA has issued no warnings (none, zero) about interactions among these three drugs. There is no evidence that ibuprofen, dextromethorphan, or pseudoephedrine can cause heart attacks in children or adults when combined.
It is possible for a person, whether child or adult, to have an allergic reaction to an ingredient in a medication. The reaction could include anaphylaxis, which can result in loss of blood pressure, tachycardia (increased heart rate), breathing trouble, and sudden death. An anaphylactic reaction would most likely result from an allergy to a single ingredient, in which case it not be made more likely by combining medications.
Is it Safe to Mix Robitussin and Motrin?
One version of the e-mail was sent from an employee at a large children’s hospital. I contacted the hospital’s public relations department to ask about the story. I received a response saying that the e-mail forward was not an official e-mail from the hospital; it also said,
“The patient described in the forward was not a patient at [our hospital], and to the best of our knowledge, the information is not accurate. However, our physicians encourage consulting your child’s care provider or a pharmacist before mixing OTC medications.”
In other words, there is no reason to think that mixing these particular medicines is dangerous when the correct dosing is used, although prudence suggests checking with a professional first.
Dangers of Mixing Medications
Although this story is almost certainly a hoax, there is truth to the idea that it can be dangerous to mix over-the-counter medications. Many cough and cold products contain multiple ingredients. If a parent gives multiple medicines to their child and does not pay close attention to the ingredients, they could give the child an overdose of one or more ingredients. An overdose can be dangerous or even fatal, especially with antihistamines, which are central nervous system depressants and can cause breathing to stop.
Always follow the dosage instructions for any over-the-counter medication, and do not give medicine more often than directed. Also, follow the age ranges as directed; do not give a product to a child younger than instructed on the label. Pay attention to ingredients to avoid doubling up. If you follow these guidelines, and check with a doctor, nurse, or pharmacist before mixing different products, you and your child can feel safe in taking OTC medicines.
The information in this article should not be considered medical advice. The information in this article is not meant to treat, diagnose, prescribe or cure any ailment. Always check with your physician before taking any products or following any advice you have read on Brighthub.com.